Arkansas, 2018

Hail in Arkansas, March 19, 2018

March 19, 2018 · NWS LZK · 2 events in 1 county or zone

A lone storm brought hail to Conway in Faulkner County the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A lone storm brought hail to Conway in Faulkner County the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 19, 2:01 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 19, 2:01 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
301 AM CDT Mon Mar 19 2018

.SHORT TERM...Today Through Tuesday Night

The SFC warm front remains south of the CWA early this Mon
morning...with just some isolated to scattered convection seen north
of this boundary. While most activity has been either non-SVR or
only marginally SVR...there may remain an isolated SVR storm with
large hail the primary threat. Further west...a broken line of
convection stretches from near Muskogee...south near Sallisaw and
into NE TX just south of Hugo, OK. ERN OK...activity forming along
the main front to the west of AR. Expect this activity to shift east
into WRN sections of the state over the next few hrs...with a few
marginally SVR...to briefly isolated SVR storms possible again with
this activity. Hail will again the primary hazard with the strongest
storms...but some strong winds may also be seen along the SRN edge
of this line as the warm front to the south begins to lift north
over time.

By later this morning into the afternoon hrs...the focus for
convection will shift to the NRN/NERN sections of the state just
ahead of the upper closed low. This area will be north of the SFC
warm front...so elevated convection will result in the main hazards
being marginally SVR hail...with an isolated SVR storm possible.
However...more widespread SVR potential will exist further east of
the area by late this morning.

Behind the convection and SFC cold front...some breezy WRLY winds
will bring in drier air to portions of the SW two-thirds of the CWA.
This will drop RH values below 40 percent this afternoon in this
region of the state...resulting in an elevated wild fire threat.

By this evening and overnight...a new upper shortwave will drop SE
into the state...with a return to some SHRA for the NRN two-thirds
of AR. Dry conditions will then be seen for Tue afternoon and
evening...but the cooler temps expected will keep RH values
elevated. Even so...winds may still keep an elevated wild fire
threat in place.

&&

.LONG TERM...Wednesday Through Sunday

Mid to late week, the airmass will modify, with high pressure moving
southeastward, and southerly flow returning. Temperatures will warm
back into the 60s and 70s Thursday and Friday. Upper flow will de-
amplify, and gradually shift to more zonal in nature. At the same
time, low pressure developing in lee of the Rockies will drag a
frontal boundary toward the region, with showers and thunderstorms
becoming possibly by Friday. By the time the front gets close to the
state, it will slow down or even stall as an upper ridge attempts to
build over the Gulf of Mexico.

With the combination of waves moving through in the mean flow near
and ahead of the front, increasing Gulf moisture, more of a Pacific
fetch developing aloft, and the proximity of the frontal boundary
itself, it looks as though we could be setting up for an unsettled
period into next weekend and possibly beyond. Though there are some
minor timing differences in the models, they appear to be in
surprisingly good agreement regarding synoptic scale details. Stay
tuned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     70  43  56  37 /  70  30  20   0
Camden AR         77  47  62  40 /  20  10  10   0
Harrison AR       64  39  51  34 /  60  30  10   0
Hot Springs AR    74  46  60  39 /  30  20  10   0
Little Rock   AR  75  47  59  40 /  50  20  10   0
Monticello AR     76  49  59  42 /  30  10  20   0
Mount Ida AR      72  45  59  37 /  20  20  10   0
Mountain Home AR  64  39  52  33 /  70  30  20   0
Newport AR        69  45  56  36 /  60  30  20   0
Pine Bluff AR     76  48  58  40 /  30  20  20   0
Russellville AR   72  46  58  37 /  50  30  10   0
Searcy AR         73  44  57  37 /  60  30  20   0
Stuttgart AR      74  48  58  39 /  50  20  20   0
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...62 / Long Term...57
Hazardous weather outlook, Mar 19, 2:11 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
311 AM CDT Mon Mar 19 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-201000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
311 AM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Some strong thunderstorms will be possible this morning across
much of the area. While storms will only be isolated to scattered
in nature...these storms may contain some small hail. Cannot rule
out an isolated severe thunderstorm with large hail being the
primary threat.

By later this morning into the early afternoon hours...the chances
for thunderstorms shifts to the northeastern sections of the
area. These storms may become strong to briefly severe...with
hail being the primary threat. However...widespread severe
weather is not expected through tonight. Expect the thunderstorms
to move out of the area by late this afternoon and early evening.

Drier air will arrive by this afternoon across the southern two-
thirds of the area as west winds increase. This will result in an
elevated wild fire danger in this region of the state.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

Unsettled weather will return to Arkansas by late this week and into
the weekend. Thunderstorms are forecast...but the threat for any
organized or widespread hazardous weather is low at this time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62/57

In the hours before

Local storm report, Mar 19, 12:56 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
156 AM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             4 S MT IDA              34.49N 93.63W
03/19/2018  E0.50 INCH       MONTGOMERY         AR   CO-OP OBSERVER

            THE GROUND WAS COVERED WITH MARBLE SIZED HAIL 4 MILES
            SOUTH OF MOUNT IDA.

&&

57
Special weather statement, Mar 19, 2:10 AM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Little Rock AR
310 AM CDT MON MAR 19 2018

ARZ057-065-190845-
Desha AR-Arkansas AR-
310 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DESHA AND
SOUTHEASTERN ARKANSAS COUNTIES UNTIL 345 AM CDT...

At 310 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Trusten Holder WMA, or 9 miles south of White
River National Wildlife Refuge, moving east at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Gillett...                        Merrisach Lake...
Trusten Holder WMA...             Arkansas Post...
Weber...                          Tichnor...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3406 9089 3403 9089 3402 9099 3398 9096
      3396 9097 3397 9100 3400 9102 3398 9105
      3398 9108 3396 9109 3403 9141 3417 9141
      3416 9109 3415 9108 3412 9112 3412 9096
      3409 9092 3410 9088 3408 9087
TIME...MOT...LOC 0810Z 277DEG 33KT 3406 9109

62
Special weather statement, Mar 19, 3:20 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Little Rock AR
420 AM CDT MON MAR 19 2018

ARZ012-021-022-030-191000-
Pope AR-Johnson AR-Newton AR-Logan AR-
420 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN...JOHNSON...
SOUTHWESTERN NEWTON AND NORTHWESTERN POPE COUNTIES UNTIL 500 AM
CDT...

At 420 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ratcliff, or near Charleston, moving northeast at 60 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Clarksville...                    Booneville...
Paris...                          Lamar...
Dover...                          Knoxville...
Subiaco...                        Hartman...
Scranton...                       Ratcliff...
Devils Knob...                    Hoyt...
Midway in Logan County...         Holman...
Rosetta...                        Woodland...
Hinkle...                         Broomfield...
Spadra...                         Tokalon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3514 9403 3523 9402 3523 9392 3532 9391
      3531 9381 3543 9381 3536 9375 3537 9371
      3577 9370 3576 9352 3586 9353 3592 9350
      3542 9297 3511 9407 3514 9408
TIME...MOT...LOC 0920Z 244DEG 51KT 3529 9392

62
Special weather statement, Mar 19, 3:56 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Little Rock AR
456 AM CDT MON MAR 19 2018

ARZ004-012-013-021>023-191045-
Pope AR-Marion AR-Searcy AR-Johnson AR-Newton AR-Van Buren AR-
456 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON...SOUTHEASTERN
NEWTON...SEARCY...SOUTH CENTRAL MARION...NORTHWESTERN VAN BUREN AND
NORTHERN POPE COUNTIES UNTIL 545 AM CDT...

At 456 AM CDT, Doppler radar was tracking a strong thunderstorm over
Holman, or 8 miles northeast of Clarksville, moving northeast at 60
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Marshall...                       Lamar...
Knoxville...                      Hector...
Marsena...                        Witts Spring...
Rocky Hill...                     Moore...
Duff...                           Dabney...
Point Peter...                    Bohannon...
Imo...                            Watts...
Holman...                         Rosetta...
Kay...                            Dillen...
Broomfield...                     Solo...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3569 9239 3535 9334 3564 9354 3611 9271
TIME...MOT...LOC 0956Z 242DEG 54KT 3552 9333

62
Special weather statement, Mar 19, 4:24 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Little Rock AR
524 AM CDT MON MAR 19 2018

ARZ042-052>054-191100-
Hot Spring AR-Pike AR-Clark AR-Garland AR-
524 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLARK...SOUTHEASTERN
PIKE...SOUTH CENTRAL GARLAND AND SOUTHWESTERN HOT SPRING COUNTIES
UNTIL 600 AM CDT...

At 523 AM CDT, Doppler radar was tracking a strong thunderstorm near
Murfreesboro, moving northeast at 60 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Murfreesboro...                   Amity...
Caddo Valley...                   DeGray Lake State Park...
Halfway...                        Delight...
Friendship...                     Bismarck...
Antoine...                        Alpine...
Lower Lake Recreation Area...     Shawmut...
Pike City...                      De Roche...
Point Cedar...                    Pettyview...
Midway in Hot Spring County...    Hollywood...

LAT...LON 3397 9362 3413 9372 3445 9309 3421 9294
TIME...MOT...LOC 1023Z 242DEG 53KT 3409 9360

62
Special weather statement, Mar 19, 4:54 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Little Rock AR
554 AM CDT MON MAR 19 2018

ARZ042-043-053>055-191130-
Hot Spring AR-Grant AR-Clark AR-Saline AR-Garland AR-
554 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK...WEST CENTRAL
GRANT...SOUTHEASTERN GARLAND...SOUTH CENTRAL SALINE AND HOT SPRING
COUNTIES UNTIL 630 AM CDT...

At 554 AM CDT, Doppler radar was tracking a strong thunderstorm near
Caddo Valley, or near Arkadelphia, moving east at 55 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Arkadelphia...                    Malvern...
Haskell...                        Rockport...
Caddo Valley...                   Traskwood...
Prattsville...                    Poyen...
Perla...                          Jenkins Ferry State Park...
Thiel...                          DeGray Lake State Park...
Dogwood...                        Donaldson...
Friendship...                     Magnet Cove...
Lono...                           Gifford...
Glen Rose...                      De Roche...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3409 9317 3426 9324 3460 9270 3423 9250
TIME...MOT...LOC 1054Z 251DEG 48KT 3421 9312

62

The radar

The Little Rock radar (KLZK), 33 km away, was scanning. The volume nearest the first event began at 11:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Faulkner

When
March 19, 5:15 AM CST
Where
Faulkner County, 0.69 mi N of Conway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.090, -92.450

Hail, Faulkner

When
March 19, 5:20 AM CST
Where
Faulkner County, 0.69 mi N of Conway
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.090, -92.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744594, 744596.